Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 66, NWS Quad Cities, IA

May 29, 2011Hancock County, McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 2011, 11:03 AM CDT for Hancock County, McDonough County, Warren County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 11:03 AM CDT (16:03 UTC)
Expired
May 29, 2011, 11:37 AM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IL, McDonough County, IL, Warren County, IL

The radar

The Lincoln radar (KILX), 134 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 11:26 AM CDTHAIL 0.25E La Harpe, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 8:53 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS53 KDVN 291603
SVRDVN
ILC067-109-187-291700-
/O.NEW.KDVN.SV.W.0066.110529T1603Z-110529T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 AM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
  MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL NOON CDT.

* AT 1101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR FERRIS...OR NEAR CARTHAGE...AND MOVING EAST AT
  45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BURNSIDE...DISCO...LA HARPE...COLMAR...BLANDINSVILLE...TENNESSEE...
  COLCHESTER...FANDON...SCIOTA...MACOMB...GOOD HOPE...WESTERN
  ILLINOIS UNIVERSITY...INDUSTRY...BARDOLPH...BUSHNELL...ADAIR...NEW
  PHILADELPHIA AND PRAIRIE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4063 9127 4065 9044 4028 9044 4027 9045
      4028 9090 4027 9091 4027 9131
TIME...MOT...LOC 1603Z 272DEG 39KT 4045 9117
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
096 
WWUS53 KDVN 291626
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1126 AM CDT SUN MAY 29 2011

ILC067-109-187-291700-
/O.CON.KDVN.SV.W.0066.000000T0000Z-110529T1700Z/
MCDONOUGH IL-WARREN IL-HANCOCK IL-
1126 AM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
NORTHEASTERN HANCOCK...SOUTHERN WARREN AND NORTHERN MCDONOUGH
COUNTIES...

AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR FOUNTAIN GREEN...OR 12 MILES WEST OF MACOMB...
MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COLCHESTER...ARGYLE LAKE STATE PARK...SCIOTA...GOOD HOPE...WESTERN
ILLINOIS UNIVERSITY...MACOMB MUNICIPAL AIRPORT...SCOTTSBURG...WALNUT
GROVE...BARDOLPH...BUSHNELL...PRAIRIE CITY AIRPORT...PRAIRIE CITY AND
NEW PHILADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

&&

LAT...LON 4064 9101 4065 9044 4044 9045 4040 9099
TIME...MOT...LOC 1626Z 272DEG 39KT 4044 9084
WIND...HAIL 60MPH 1.00IN

$$

ERVIN
172 
WWUS53 KDVN 291637
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 AM CDT SUN MAY 29 2011

ILC067-109-187-291646-
/O.CAN.KDVN.SV.W.0066.000000T0000Z-110529T1700Z/
MCDONOUGH IL-WARREN IL-HANCOCK IL-
1137 AM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...
SOUTHERN WARREN AND NORTHERN MCDONOUGH COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER 
HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND 
SMALL HAIL OVER SOUTHERN HENDERSON COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4064 9101 4065 9044 4044 9045 4040 9099
TIME...MOT...LOC 1636Z 272DEG 39KT 4043 9070

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:55 AM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 29, 5:55 AM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 AM CDT SUN MAY 29 2011

.UPDATE...
FOG HAS CONTINUED TO EXPAND AND THICKEN. WITH WIDESPREAD VISBYS
AT OR BELOW 1/4SM...HAVE ISSUED A DENSE FOG ADVISORY OVER ALL BUT
THE FAR SOUTH TO SOUTHWEST TIER OF COUNTIES RUNNING TIL 9 AM.

OTHERWISE...MONITORING LARGE AREA OF SCATTERED THUNDERSTORMS
ACROSS SOUTHEAST NEB AND SW IA OCCURRING ON EDGE OF STEEPER MID
LEVEL LAPSE RATES AND NOSE OF 50 KT JET AT 850 MB. THESE HAVE
SHOWN A TREND OF BECOMING BETTER ORGANIZED...FROM INITIAL NUMEROUS
SCATTERED CELLS IN IN SE NEB...INTO MORE OF A MCS OVER THE PAST
HOUR. AT THE PRESENT RATE...THUNDERSTORMS SHOULD REACH THE
WESTERN AND SW FORECAST AREA COUNTIES AROUND 730 AM.

&&

.AVIATION...
VLIFR CONDITIONS HAVE BECOME WIDESPREAD. AT 10Z ALL TAF SITES WERE
BOTTOMING OUT AT 1/4SM AND VV001. THESE CONDITIONS WILL ONLY
SLOWLY IMPROVE OVER THE NEXT SEVERAL HOURS. AT THE SAME
TIME...A COMPLEX OF THUNDERSTORMS OVER SW AND CENTRAL IA WILL
OVERSPREAD THE AREA. MORE PRECISE TIMING OF THUNDERSTORMS WILL BE
OUT IN 12Z FORECASTS. OVERALL TRENDS WITH TIMING OF THE ADVANCING
WARM FRONT SUGGEST CONDITIONS WILL IMPROVE TO IFR ROUGHLY BY
18Z...THEN MVFR BY MID TO LATE AFTERNOON. VFR CONDITIONS WILL THEN
PREVAIL TONIGHT INTO MONDAY MORNING WITH SURFACE WINDS BECOMING
SOUTH AROUND 10 TO 15KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BUREAU-
     CARROLL-HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

SHEETS
Hazardous weather outlook, May 29, 4:41 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT SUN MAY 29 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
441 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WITH VISIBILITIES BELOW A QUARTER MILE AT TIMES WILL
AFFECT PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL MID
MORNING.

THUNDERSTORMS ARE LIKELY TODAY AS A WARM FRONT LIFTS NORTH THROUGH
THE REGION AND THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK FOR SEVERE STORMS ACROSS THE ENTIRE OUTLOOK AREA. SCATTERED
THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA EARLY THIS
MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE LARGE HAIL AND
HEAVY DOWNPOURS. ADDITIONAL STORMS WILL BE POSSIBLE FROM LATE
MORNING THROUGH THE AFTERNOON...MAINLY NORTH OF A LINE FROM
FAIRFIELD TO MONMOUTH. SOME OF THESE STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDEX VALUES OF 90 TO 95 DEGREES ARE LIKELY ACROSS MUCH OF
THE OUTLOOK AREA ON MONDAY. IN ADDITION... WINDY CONDITIONS ARE
LIKELY MONDAY AFTERNOON. A FEW LOCATIONS WEST OF THE MISSISSIPPI
RIVER COULD SEE WINDS SUSTAINED FROM THE SOUTH AT NEAR 30 MPH AT
TIMES... WITH GUSTS TO AROUND 40 MPH POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY
WITH THE PASSAGE OF A WEAK COLD FRONT. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

PERIODIC CHANCES OF THUNDERSTORMS WILL RETURN THE LATTER HALF OF
THE WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

SHEETS/MCCLURE

In the hours before

Local storm report, May 29, 10:41 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             3 SW FARMINGTON         40.61N 91.78W
05/29/2011  E0.75 INCH       CLARK              MO   TRAINED SPOTTER

&&

HAASE
Local storm report, May 29, 10:46 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     TSTM WND GST     DAVENPORT               41.56N 90.60W
05/29/2011  M51 MPH          SCOTT              IA   ASOS

1045 AM     HAIL             SSE WAYLAND             40.39N 91.58W
05/29/2011  E0.50 INCH       CLARK              MO   TRAINED SPOTTER

1041 AM     HEAVY RAIN       SW KEOSAUQUA            40.73N 91.97W
05/29/2011  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL SO FAR

&&

TAS
Local storm report, May 29, 10:47 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1047 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     TSTM WND GST     PARK VIEW               41.69N 90.54W
05/29/2011  M65 MPH          SCOTT              IA   TRAINED SPOTTER

&&

HAASE
Local storm report, May 29, 10:51 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             KAHOKA                  40.42N 91.72W
05/29/2011  M0.88 INCH       CLARK              MO   LAW ENFORCEMENT

            NICKEL SIZE HAIL.

&&

HAASE
Local storm report, May 29, 10:59 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND GST     MOLINE                  41.49N 90.49W
05/29/2011  M60 MPH          ROCK ISLAND        IL   ASOS

&&

HAASE
Local storm report, May 29, 11:00 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HEAVY RAIN       1 N KEOSAUQUA           40.75N 91.96W
05/29/2011  M0.54 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAIN HAS TAPERED OFF

1038 AM     TSTM WND GST     MOLINE                  41.49N 90.49W
05/29/2011  M53 MPH          ROCK ISLAND        IL   ASOS

1059 AM     HEAVY RAIN       3 NNW ANNAWAN           41.44N 89.93W
05/29/2011  M1.90 INCH       HENRY              IL   TRAINED SPOTTER

            RAINFALL IN PAST HOUR

&&

TAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:05 AM CDTDense Fog AdvisoryDVNBureau, Carroll, Henderson, Henry, Jo Daviess, Mercer and 5 more4 hr
May 29, 9:55 AM CDTSevere Thunderstorm WarningDVNHancock65 min
May 29, 9:58 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Rock Island, Warren62 min
May 29, 10:12 AM CDTFlash Flood WarningDVNBureau, Henry, Mercer4 hr
May 29, 10:15 AM CDTSevere Thunderstorm WarningDVNHenderson, Warren60 min
May 29, 10:33 AM CDTSevere Thunderstorm WarningDVNBureau, Henry, Mercer, Rock Island, Whiteside57 min
May 29, 10:54 AM CDTSevere Thunderstorm WarningDVNCarroll, Rock Island, Whiteside66 min
May 29, 11:17 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam43 min
May 29, 2:38 PM CDTRiver Flood WarningDVNHenry, Rock Island4 days
May 29, 2:38 PM CDTRiver Flood WarningDVNHenry, Rock Island51 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.